Monday, September 12, 2011

A question from a patient

I received the following question below; if anyone can provide an answer it will be apreciated and I will be sure Tom gets it.

Mark,
Since last I wrote my wife's T-PLL diagnosis was confirmed at MD Anderson and we are going to start Campath therapy here in Albuquerque in the next couple of weeks.


I have a question which is:


My wife has recently been diagnosed with T-PLL and is about to start alemtuzumab (Campath) treatment.


She has been taking coriolus versicolor (turkey tail mushroom) which has been shown to be beneficial in some cancer treatments, including some Leukemia studies (http://www.mskcc.org/mskcc/html/69194.cfm ), and has no reported adverse interactions with alemtuzumab (http://www.onco-informatics.com). We are trying to understand if its use should be discontinued. Does anyone know if it has been used simultaneously in a course of treatment with alemtuzumab and what the outcomes were?




Thanks,
Tom

5 comments:

Tom said...

Since I posted this question, my wife and I have been able make a decision based on visiting the Center for Integrative Medicine at MD Anderson, reading Dr. Block's book "Life Over Cancer," and by emailing Sloan-Kettering. The consensus as we see it is that taking immunostimulants during immunotherapy is inadvisable since there are no solid data on whether immunostimulants would stimulate the cancerous T-cells as well as the good immune cells. So we are dropping versicolor as well as garlic and other immunostimulants. Disclaimer: Everyone needs to consult their own doctor for advice on their own treatment.

We found it helpful to read Dr. Block's book and then get a medical opinion in person based upon her individual health history at an integrative medical center associated with a major cancer center, in order to rule in or out foods, herbals, vitamins, and supplementals that may interact with cancer therapy. (We heard that, at the time, the Block Center did not have much experience with Campath treatments and so we did not follow up with in-person or phone consultations.) We visited MD Anderson and were able to rule in and out those supplementals that could enhance/inhibit my wife's treatment and reduce/worsen the side effects. Some of these were decided upon based on my wife's particular health history, so I won't make general recommendations here. I have to say we were gratified that the doctor at the MD Anderson Center for Integrative Medicine was willing to take the time to work through pages of questions we had prepared in advance along these lines. A bit of prep work before a doctor appt. goes a long way to getting the information you need to make your own decisions.

We needed to get to the bottom of this quickly, since my wife had an unexpectedly bad reaction to her first Campath treatment (5mg by IV--we have heard that subcutaneous injection is better tolerated but this is not our local protocol) and she was on the verge of being taken to the emergency room. We wanted to find anything that could help her tolerate the treatments immediately thinking she would soon be too ill to travel. But it turns out after all of this that we could not identify supplementals that could help her tolerate the treatments to any significant degree. Rather, to the credit of our local infusion center, they were able to establish the right combination of other medications (hydrocortisone, zofran, tylenol, benedryl) given before Campath that are controlling these side effects (nausea, fever, shivers, headache, vertigo) well enough so that she can tolerate the treatment.

Kathi Haehnel said...

How is your wife doing? I have just been diagnosed. Any words of wisdom for me?
Thank
Kathi haehnel

Susan Nutini said...

Kathi Haehnel-Are you still there I have also just been diagnosed January 2018 looking to make contact with another TPLL person.

Susan Nutini

Neal Valenta said...

Hi Susan I will start forth week of Campath treatment here in Houston, Texas at MD Anderson.
The first two weeks were tough for I spent 10 days in the hospital due to fluid build up outside my right lung. I now have a catheter to remove the fluid at our hotel. I now take 4 pre meds before my campath which
Has allow my treatments with no ill side effects. God is good

Susan Nutini said...

That's awesome Neal. A group of us T-PLL'ers have started a closed group Facebook page if you are interested. It's under simply T cell Prolymphocytic Leukemia.